Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Mobile, AL

May 17, 2003Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2003, 11:07 PM CDT for Greene County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 11:07 PM CDT (04:07 UTC)
Expired
May 17, 2003, 11:45 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Greene County, MS

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2667 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2667 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS54 KMOB 180407
SVRMOB
MSC041-180445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1108 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1145 PM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LEAKESVILLE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN GREENE AND NORTHEASTERN GREENE COUNTIES.

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3120 8867 3107 8853 3105 8844 3143 8846

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:47 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 9:47 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
947 PM CDT SAT MAY 17 2003

FEW THINGS TO QUICKLY COVER.  FIRST...TORNADO WATCH WILL EXPIRE FOR
CLARKE...MONROE...WASHINGTON AND WILCOX COUNTIES AT 10 PM CDT.
SECONDLY...BELIEVE CURRENT MCS WILL TRANSITION INTO MORE OF A RAIN
MAKER AND FOCUS CLOSER TO THE COAST AFTER MIDNIGHT WHERE SFC-BASED
CAPES STILL AROUND 3000 J KG-1 PER LATEST LAPS ANALYSIS.  AREAS
MAINLY WEST OF A PNS-GZH LINE WILL BE AFFECTED WITH THE RAINFALL
TNT. A GOOD 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS
OF CHOCTAW COUNTY OF SW ALABAMA AND WAYNE AND GREENE COUNTIES OF SE
MISSISSIPPI.  FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR WAYNE AND
GREENE COUNTIES AT THIS HOUR.

DEEP-LYR SYNOPTIC LIFT WILL CONTINUE OPERATING ON LAPSE RATE OVER
REGION TNT TO PREVENT CAP FROM FORMING BEHIND LINE AS UPPER LOW
DEVELOPS SSEWD TOWARDS MORNING.  STILL BELIEVE WDSPRD SHOWER AND
TSTM EVENT WILL TAKE PLACE ON SUNDAY AS MOST OF RAIN WILL FOCUS
AROUND UPPER LOW AND WILL EXTEND NEWD TO REGION OVER CENTRAL ZONES
WHERE WEAK SEA-BREEZE WILL MERGE WITH SWD MOVG OUTFLOWS. AS A
RESULT...MAX TEMPS TOMORROW ARE ADVERTISED AS UPPER 70S TO AROUND 85
MOST PLACES.

LASTLY...WILL QUICKLY SEND OUT ANOTHER ZONE UPDATE TO REMOVE ALL
WATCH HEADLINES.

/MEDLIN

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 17, 4:30 AM CDT, 18 hours 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH
TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED
ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY
AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY
HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG
TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE THE MAIN THREAT.

THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS
POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN
THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY
THE MIDDLE OF NEXT WEEK.  OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 6:15 PM CDT, 4 hours 52 minutes before
MSZ067-180015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR WAYNE COUNTY UNTIL 715 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 26 MILES WEST OF EUCUTTA...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
EUCUTTA THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 7:28 PM CDT, 3 hours 39 minutes before
ALZ051-180130-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY UNTIL 830 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
THUNDERSTORMS 10 MILES SOUTHWEST OF MELVIN...MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
MELVIN...WATER VALLEY...TOXEY...HODGEWOOD AND NEEDHAM THROUGH 830 PM
CDT.

OTHER STORMS IN THE VICINITY HAVE HAD HISTORIES OF PRODUCING SEVERE
WEATHER. UNDER THESE CONDITIONS...THIS ONE COULD ALSO AND IS BEING
WATCHED CLOSELY FOR SIGNS OF PRODUCING SEVERE WEATHER. AT THIS TIME
HOWEVER...PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 8:42 PM CDT, 2 hours 25 minutes before
ALZ052-180245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
842 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 945 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12
MILES SOUTHWEST OF HEALING SPRINGS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
LOPER...MILLRY...YARBO...JORDON...BIGBEE...FRANKVILLE AND SILVER
CROSS THROUGH 945 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE SMALL HAIL AND RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 17, 9:07 PM CDT, 2 hours before
ALZ051>058-061-MSZ067-075-076-078-079-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
907 PM CDT SAT MAY 17 2003

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN SOUTH ALABAMA...

     CHOCTAW...MOBILE

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTH ALABAMA...

     WASHINGTON...CLARKE...WILCOX...AND MONROE

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 55 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 17, 10:41 PM CDT, 26 minutes before
ALZ052>055-061-MSZ076-079-180445-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1041 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...MONROE...CLARKE...WILCOX...
GEORGE...GREENE AND MOBILE COUNTIES UNTIL 1145 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR SUNNY SOUTH ALABAMA TO 3 MILES SOUTHWEST OF
LEAKESVILLE MISSISSIPPI. THE INDIVIDUAL STORM CELLS WITHIN THE LINE
ARE MOVING NORTHEAST AT 35 MPH...WHILE THE LINE ITSELF IS
PROGRESSING MORE SLOWLY SOUTHEAST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
VERNAL...ROUNSAVILLE...YELLOW BLUFF...CANTON BEND...BOYKIN...GROVE
HILL...ROCKWEST AND SEABOARD THROUGH 1145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTTornado WarningMOBWayne46 min
May 17, 8:13 PM CDTSevere Thunderstorm WarningMOBGreene, Wayne47 min
May 17, 8:21 PM CDTSevere Thunderstorm WarningMOBPerry24 min
May 17, 9:26 PM CDTFlash Flood WarningMOBGreene, Wayne64 min
May 17, 9:53 PM CDTSevere Thunderstorm WarningMOBGreene37 min
May 18, 4:52 PM CDTSevere Thunderstorm WarningMOBGeorge23 min
May 18, 6:26 PM CDTSevere Thunderstorm WarningMOBPerry34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.